Nebraska, 2017

Flash Flood in Nebraska, August 25, 2017

August 25, 2017 · NWS FSD · 1 event in 1 county or zone

Severe thunderstorms moved into northeast Nebraska and produced heavy rain that resulted in local County Roads being flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Severe thunderstorms moved into northeast Nebraska and produced heavy rain that resulted in local County Roads being flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 5:12 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 25, 5:12 AM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
612 AM CDT Fri Aug 25 2017

.SHORT TERM...(Today and Tonight)
Issued at 300 AM CDT Fri Aug 25 2017

Showers and thunderstorms remain across northwest Iowa this morning
on the nose of the low level jet and persistent warm air advection.
In fact, areas around the Sioux City area have experienced some
pretty good rainfall. The focus for this activity should continue to
arc into southwest Minnesota through the early morning hours. By
late morning this activity should be winding down and focus will
then shift to our western counties for thunderstorm development
later this afternoon.

A mid level wave will move out of the northern High Plains later
this afternoon as its surface reflection moves from south central SD
into northeast SD by overnight. Ahead of it, southerly and
southeasterly surface winds will be on the increase. By mid to late
afternoon, ML CAPE values will generally sit in the 1500-2500 J/kg
range with some guidance even a bit higher. Thunderstorms are
expected to initiate west of the James River by late afternoon and
propagate east through the evening and overnight hours. Shear is
largely weighted to the low levels with the overall deep layer shear
around 25 kts. This would suggest a tendency for a more unorganized
and multicellular nature to storms that do develop. Regardless,
instability in the hail growth zone is sufficient for a hail threat,
especially across portions of central and eastern SD. As the evening
progress and the low level jet becomes entrenched across the region,
damaging winds could also become a threat. Both of these threats are
reflected in the Day 1 Slight risk from SPC. In addition to the
potential severe threat, could also have some locally heavy
rainfall. Precipitable water values and a deepening warm cloud layer
would further support this idea. Shower and thunderstorm activity
will come to an end from west to east through the overnight hours
with a stratus deck filling in behind it.

.LONG TERM...(Saturday through Thursday)
Issued at 300 AM CDT Fri Aug 25 2017

Saturday will see the system exiting with showers and thunderstorms
gradually diminishing from west to east. Parts of southwest MN will
likely see cool and rainy conditions at least in the morning and
possibly into the afternoon if the models trend of moving more
slowly continues. Dry air in the mid levels will move in and should
kill any instability which is what will start to bring about the
decrease in activity. The only exception might be the Missouri River
along SD/NE border into parts of northwest IA. Some hints of a weak
wave with just a bit if mid level moisture could keep isolated
showers and storms into the late afternoon there. Will keep the
chances low.

Should see mostly clear to partly cloudy skies on Saturday night as
a ridge of high pressure builds in. Lows mainly mid to upper 50s.

On Sunday north winds at the surface will likely average about 10 to
15 mph in the afternoon as mixing occurs. Mixing in the afternoon
appears as though it may lead towards some very weak surface based
instability. Enough however that a few showers or thunderstorms
could develop. Coverage will likely be about 10 to 20 percent. A
weak backdoor cold front and 50 to 60 knot upper level jet diving
south will aid in the potential.

After this the weather looks pretty quiet with temperatures still
below normal through late next week. This is in response to an upper
level flow pattern that features a ridge over the Rockies and weak
northerly flow across the Northern Plains. Do not doubt that there
could be a skiddish shot at isolated showers and thunderstorms
during this time but nothing to really grab on to.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 605 AM CDT Fri Aug 25 2017

A threat for thunderstorms around KSUX will persist through the
morning hours. Obs also indicating MVFR stratus dropping into the
Highway 14 corridor, and this could affect KHON through 15Z.
Otherwise, thunderstorms will develop late this afternoon over
central SD and then push eastward tonight. The greatest impact
from these storms will occur at KHON and KFSD. By later tonight,
MVF/IFR stratus is expected to develop across much of the area.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Aug 25, 2:59 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 AM CDT Fri Aug 25 2017

SDZ038>040-050-052>066-068-069-260900-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
359 AM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop across central SD late this
afternoon, and then push eastward through the evening. A few of
these storms could become severe with hail to the size of half
dollars, wind gusts to 60 mph, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 5 pm.

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ067-070-071-
260900-
Lyon IA-Osceola-Sioux-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Lincoln SD-Clay SD-Union-
359 AM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will develop across the area this evening, then
continue through the overnight hours. An isolated storm could
produce hail to the size of quarters and winds to 60 mph during
the mid evening, with locally heavy rain possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms may continue into Saturday. These storms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

IAZ003-013-014-020>022-031-032-NEZ013-014-260900-
Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-
Ida-Dixon-Dakota-
359 AM CDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible across the area this
morning. These storms are not expected to be severe. Additional
storms may develop across the area tonight. These storms are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will remain possible on Saturday. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dixon

When
August 25, 10:40 AM CST
Where
Dixon County, 3 mi NE of Allen to 2.74 mi N of Allen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.451, -96.788

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720205.